Alert archive / Montana / Wind Advisories in 2006

Wind Advisory 14, NWS Missoula, MT

May 1, 20066 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at May 1, 2006, 2:59 PM MDT for 6 counties in Montana; Lemhi County, Idaho. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 1, 2006, 2:59 PM MDT (20:59 UTC)
Expired
May 2, 2006, 12:00 AM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 012059
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT MON MAY 1 2006

IDZ009-010-MTZ005>007-020430-
/O.NEW.KMSO.WI.Y.0014.060501T2100Z-060502T0600Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
259 PM MDT MON MAY 1 2006

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

A VIGOROUS UPPER LEVEL LOW PRESSURE AREA IS DEVELOPING OVER
NORTHWEST MONTANA THIS AFTERNOON. A STRONG JET STREAM SOUTH OF THE
LOW WILL RESULT IN LOCALLY STRONG GUSTY WINDS OF 30 TO 40 MPH WITH
GUSTS TO OVER 50 MPH DEVELOPING LATER THIS AFTERNOON AND EVENING
IN THE BITTERROOT VALLEY AND ACROSS LEMHI COUNTY THE BITTERROOT
SAPPHIRE MOUNTAINS AND THE BUTTE PINTLER REGION. THE WINDS ARE
EXPECTED TO DIMINISH BY MIDNIGHT.

WINDS IN THE MISSOULA VALLEY ARE EXPECTED TO BE GUSTY THIS
EVENING...BUT REMAIN BELOW ADVISORY CRITERIA WITH SUSTAINED WINDS
OF 20 TO 30 MPH WITH LOCAL GUSTS TO 40 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH WITH GUSTS
TO OVER 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

MTZ003-020430-
/O.CON.KMSO.LW.Y.0001.000000T0000Z-060502T0600Z/
FLATHEAD/MISSION VALLEYS-
259 PM MDT MON MAY 1 2006

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT. 

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO 35 MPH ARE
EXPECTED TO DEVELOP OVER FLATHEAD LAKE BY 3 PM. THE STRONG AND
GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH MIDNIGHT.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$
2 follow-up statements
000 
WWUS75 KMSO 020328
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
927 PM MDT MON MAY 1 2006

MTZ003-020430-
/O.CAN.KMSO.LW.Y.0001.000000T0000Z-060502T0600Z/
FLATHEAD/MISSION VALLEYS-
927 PM MDT MON MAY 1 2006

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE LAKE
WIND ADVISORY. GUSTY WEST WINDS ARE STILL EXPECTED THROUGH THE
EVENING HOURS BUT WIDESPREAD ADVISORY LEVEL WINDS ARE EXPECTED TO
REMAIN SOUTH OF FLATHEAD LAKE.

$$

IDZ009-010-MTZ005>007-020600-
/O.CON.KMSO.WI.Y.0014.000000T0000Z-060502T0600Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
927 PM MDT MON MAY 1 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

A VIGOROUS UPPER LEVEL LOW IS MOVING INTO NORTHWEST MONTANA THIS
EVENING. A STRONG JET STREAM JUST SOUTH OF THE LOW WILL RESULT IN
LOCALLY STRONG AND GUSTY WINDS OF 30 TO 40 MPH WITH GUSTS TO OVER
50 MPH CONTINUING INTO THIS EVENING IN THE BITTERROOT VALLEY AND
ACROSS LEMHI COUNTY THE BITTERROOT SAPPHIRE MOUNTAINS AND THE
BUTTE PINTLER REGION. THE WINDS ARE EXPECTED TO DIMINISH AFTER
MIDNIGHT.

WINDS IN THE MISSOULA VALLEY ARE EXPECTED TO BE GUSTY THIS
EVENING...BUT REMAIN BELOW ADVISORY CRITERIA WITH SUSTAINED WINDS
OF 20 TO 30 MPH WITH LOCAL GUSTS TO 40 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH WITH GUSTS
TO OVER 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS75 KMSO 020539
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1139 PM MDT MON MAY 1 2006

IDZ009-010-MTZ005>007-020645-
/O.EXP.KMSO.WI.Y.0014.000000T0000Z-060502T0600Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
1139 PM MDT MON MAY 1 2006

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT. WINDS
CONTINUE TO BE BREEZY THIS HOUR...BUT HAVE DECREASED BELOW WIND
ADVISORY CRITERIA. HOWEVER...WIND GUSTS UP TO 40 MPH WILL BE SEEN
NEAR ISOLATED SHOWERS THROUGH LATE TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 1, 2:48 PM MDT, 11 minutes earlier.

Area forecast discussion, May 1, 2:48 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT MON MAY 1 2006

.SHORT TERM...TONIGHT AND TUESDAY...AN UPPER LEVEL TROUGH IS
BEGINNING TO PUSH INTO THE INTERMOUNTAIN WEST THIS AFTERNOON WITH
A COLD FRONT JUST REACHING THE IDAHO/MONTANA BORDER. IT DOES NOT
APPEAR THE TROUGH WILL DIG AS FAR SOUTH AS PREVIOUSLY
ADVERTISED...BUT WITH DECENT PRECIPITATION BEING GENERATED IN
NORTHWEST MONTANA AND SNOW LEVELS DROPPING NEARLY TO THE VALLEY
FLOORS...A SNOW ADVISORY IS WARRANTED FOR THE WEST GLACIER AND
KOOTENAI CABINET REGIONS. ANOTHER CONCERN FOR THIS EVENING IS
WIND...WHICH WILL REACH TO ADVISORY CRITERIA BY THIS EVENING. A
STRONG PRESSURE GRADIENT AND SUBSIDENCE ALOFT WILL ALLOW STRONG
WINDS TO REACH THE SURFACE...ESPECIALLY IN CENTRAL IDAHO AND IN
THE BUTTE BLACKFOOT REGION. A FEW ISOLATED THUNDERSTORMS CAN BE
EXPECTED THIS EVENING AS WELL...MAINLY SOUTH OF MISSOULA AND IN
THE EXTREME NORTHWEST...WHERE LOW LEVEL INSTABILITY AND FRONTAL
LIFT WILL BE MOST FAVORABLE.

500 MB HEIGHTS BEHIND THIS SYSTEM WILL REMAIN LOW...KEEPING THE
REGION IN A NORTHERLY FLOW. THIS WILL SLOW THE TRANSITION TO WARMER
AND DRIER CONDITIONS CONSIDERABLY. TEMPERATURES WILL REMAIN BELOW
NORMAL THROUGH WEDNESDAY WITH MAINLY MOUNTAIN SHOWERS DECREASING
GRADUALLY THROUGH THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...A NORTHERLY AND
SOMEWHAT CYCLONIC FLOW WILL PERSIST OVER THE NORTHERN ROCKIES
THROUGH THURSDAY. THIS WILL KEEP TEMPERATURES ON THE COOL SIDE.
ATMOSPHERIC MOISTURE WILL SLOWLY EBB...BUT CLOUD COVER AND LIGHT
PRECIPITATION WILL BE SLOW TO DIMINISH ALONG THE NORTHERN DIVIDE.
A RIDGE WILL FINALLY WARM THINGS UP ON FRIDAY...BUT IT LOOKS LIKE
THIS WILL BE A SHORT LIVED FEATURE WITH MOIST ZONAL WESTERLY FLOW
DEVELOPING OVER THE WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION...SHOWER ACTIVITY WILL INCREASE THROUGH THE EVENING AS
AN UPPER LEVEL WEATHER SYSTEM PUSHES INTO THE REGION. RAIN SHOWERS
WILL TRANSITION OVER TO SNOW...LIMITING VISIBILITIES AND LOWERING
CEILINGS. STRONG GUSTY WINDS CAN ALSO BE EXPECTED TONIGHT MOSTLY
AROUND THE KBTM AND KSMN TERMINALS. PLEASE SEE APPROPRIATE TAFS
AND TWEBS FOR FURTHER DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY FROM 9 PM MONDAY TO 8 AM TUESDAY FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION.

     WIND ADVISORY UNTIL MIDNIGHT TUESDAY FOR MISSOULA/BITTERROOT
     VALLEYS...BITTERROOT/SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT
     REGION.

     LAKE WIND ADVISORY UNTIL MIDNIGHT TUESDAY FOR FLATHEAD/MISSION
     VALLEYS.

ID...WIND ADVISORY UNTIL MIDNIGHT TUESDAY FOR WESTERN LEMHI COUNTY...
     EASTERN LEMHI COUNTY.

&&

SHORT TERM...VIA/PETRESCU
LONG TERM...WHITMORE
AVIATION...VIA
Hazardous weather outlook, May 1, 7:43 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
743 AM MDT MON MAY 1 2006

MTZ001-002-012200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
743 AM MDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
DISTURBANCE MOVES THROUGH THE AREA. SMALL HAIL AND GUSTY WINDS
WILL BE THE MAIN IMPACT WITH ANY STORMS. COLDER AIR ASSOCIATED WITH THIS
SYSTEM WILL BRING DOWN SNOW LEVELS OVERNIGHT. SNOW ACCUMULATIONS
ARE POSSIBLE TONIGHT WITH MODERATE ACCUMULATIONS IN THE MOUNTAINS.
PLEASE SEE GTFAFDMSO FOR FURTHER DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL CONTINUE THROUGH THE MORNING HOURS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-012200-
FLATHEAD/MISSION VALLEYS-
743 AM MDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
     TONIGHT.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWMSO  /WWUS75 KMSO/

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND WINDY CONDITIONS OVER THE LAKE ARE POSSIBLE THIS
AFTERNOON AND EVENING AS A DISTURBANCE MOVES THROUGH THE AREA.
SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN IMPACT WITH ANY STORMS.
COLDER AIR ASSOCIATED WITH THIS SYSTEM WILL BRING DOWN SNOW LEVELS
OVERNIGHT. LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE TONIGHT IN
THE NORTHERN PORTIONS OF THE FLATHEAD VALLEY. PLEASE SEE GTFAFDMSO
FOR FURTHER DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL CONTINUE THROUGH THE MORNING HOURS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ004>007-043-012200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
643 AM PDT MON MAY 1 2006 /743 AM MDT MON MAY 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
DISTURBANCE MOVES THROUGH THE AREA. GUSTY WINDS WILL BE THE MAIN
IMPACT WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:46 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders15 hr
May 1, 3:01 PM MDTSnow AdvisoryMSOFlathead, Lake, Lincoln, Sanders17 hr

Nearby

Wind Advisories in Montana, 2006Wind Advisories in Idaho, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.